Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 309, NWS St. Louis, MO

June 21, 2008Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2008, 7:00 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 7:00 PM CDT (00:00 UTC)
Expired
Jun 21, 2008, 7:33 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 220000
SVRLSX
MOC093-179-220045-
/O.NEW.KLSX.SV.W.0309.080622T0000Z-080622T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI
  NORTHEASTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 745 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
  EAST OF BIXBY...OR 20 MILES WEST OF IRONTON...AND MOVING SOUTH AT
  22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OATES...
  BLACK...
  LESTERVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3774 9112 3774 9087 3744 9078 3737 9101
TIME...MOT...LOC 0000Z 340DEG 19KT 3763 9100

$$

BYRD
2 follow-up statements
000 
WWUS53 KLSX 220016
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
716 PM CDT SAT JUN 21 2008

MOC093-220026-
/O.CAN.KLSX.SV.W.0309.000000T0000Z-080622T0045Z/
IRON MO-
716 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR IRON COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED SOUTH OUT OF IRON COUNTY...SO THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 3759 9107 3760 9083 3758 9082 3757 9082
      3756 9082 3755 9081 3744 9078 3737 9101
TIME...MOT...LOC 0016Z 339DEG 16KT 3753 9097

$$

MOC179-220045-
/O.CON.KLSX.SV.W.0309.000000T0000Z-080622T0045Z/
REYNOLDS MO-
716 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN REYNOLDS COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BLACK...OR ABOUT 19 MILES WEST OF IRONTON...MOVING SOUTH AT 18
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
BLACK...CENTERVILLE AND LESTERVILLE.

LAT...LON 3759 9107 3760 9083 3758 9082 3757 9082
      3756 9082 3755 9081 3744 9078 3737 9101
TIME...MOT...LOC 0016Z 339DEG 16KT 3753 9097

$$

BYRD
000 
WWUS53 KLSX 220033
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT SAT JUN 21 2008

MOC179-220043-
/O.CAN.KLSX.SV.W.0309.000000T0000Z-080622T0045Z/
REYNOLDS MO-
733 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...SO THE WARNING FOR NORTHEASTERN REYNOLDS 
COUNTY HAS BEEN CANCELLED.

LAT...LON 3759 9107 3760 9083 3758 9082 3757 9082
      3756 9082 3755 9081 3744 9078 3737 9101
TIME...MOT...LOC 0033Z 339DEG 16KT 3746 9094

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:55 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 21, 5:55 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT SAT JUN 21 2008

.DISCUSSION...
/423 PM CDT SAT JUN 21 2008/

MAIN CONCERNS OVER THE NEXT 60HRS WILL BE TIMING OF THE VARIOUS LO
LEVEL FOCI AND UPPER LEVEL DISTURBANCES THAT WILL BE CROSSING THRU
THE FA DURING THIS TIME IN THE NWLY MID LEVEL FLOW PATTERN THAT HAS
DOMINATED THE MID MS VALLEY THE PAST FEW DAYS. THIS WILL SIMPLY BE
REPEATED IN THE EXTENDED PERIOD.

SCATTERED TSRA IS FOLLOWING A TROF MOVING SWD THRU THE FA VERY
WELL...AND EXPECT THIS TO CONTINUE INTO THE SRN FA INTO THE ERY EVNG
HOURS BEFORE DISSPATING OR MOVING S OF THE FA. ROUND TWO FOR TONIGHT
WILL THEN COME WITH AN APPROACHING SHORTWAVE FROM THE NW WHICH WE
NOW SEE KICKING OFF TSRA OVER THE MID MO VALLEY. THIS SHOULD EVOLVE
TO A SML MCS AND MOVE SEWD INTO THE FA LATE TONIGHT AND SUNDAY
MORNING. THE EXPECTED BOUNDARY SHOULD LAY OUT FURTHER SWWD TO JUST S
OF THE I-70 CORRIDOR AND IGNITE NEW TSRA FOR THE AFTN HRS. THIS
ACTIVITY SHOULD ALL HEAD INTO THE SRN FA DURING SUNDAY EVENING.
ENOUGH INSTABILITY WILL EXIST TO CONTINUE SEVERE POTENTIAL DURING
SUNDAY AFTERNOON AND EARLY EVENING.

AFTER A BRIEF QUIET PERIOD ON MONDAY AND MONDAY NIGHT...LOOK FOR THE
NEXT ROUND OF TSRA ON TUESDAY AS MOISTURE RETURNS IN FULL FORCE
ALONG WITH THE NEXT IN A SERIES OF UPPER LEVEL DISTURBANCES AND A
WRMFNT NOSING N.

FOR THE EXTENDED PERIOD (TUESDAY NIGHT - SATURDAY)...GENERAL H500
FLOW PATTERN THAT WE HAVE BEEN EXAMINING THE PAST FEW DAYS HAS NOT
CHANGED MUCH WITH THIS RUN OF THE MEDIUM RANGE MODELS...WITH A
PERSISTENT NWLY FLOW...ALBEIT DE-AMPLIFIED SOME EARLY IN THE PERIOD.
THE SIGNALS ARE ALSO THERE THAT A SERIES OF DISTURBANCES WILL SLIDE
SEWD DOWN THIS FLOW AND KICK UP SOME TSRA JUST ABOUT EACH DAY.
TIMING IS ALSO DIFFICULT TO ASCERTAIN AT THIS TIME. SO SINCE I
INHERITED CHANCE POPS THRU THIS ENTIRE PERIOD...SEE NO REASON TO
CHANGE THEM AT THIS TIME. PERSISTENT SLY SFC FLOW...SO COMMON DURING
THE SUMMER MONTHS...WILL ALSO ALLOW DEWPOINTS TO CREEP UP TO AROUND
70F...ESPECIALLY WHEN EVAPOTRANSPIRATION IS TAKEN INTO ACCOUNT.
TEMPS WILL BE AT OR SLIGHTLY ABOVE NORMAL DURING THIS PERIOD...WITH
85-90F MAX TEMPS EXPECTED.

TES

&&

.AVIATION...
/531 PM CDT SAT JUN 21 2008/
FOR THE 00Z TAFS...TSRA JUST S OF A WK CDFNT/SFC TROF EXTDG FM
CNTRL IN SW THRU STL METRO AREA. THIS TSRA ACTIVITY WILL REMAIN S
OF THE TAF SITES THIS EVNG. DIURNAL CUMULUS CLOUDS SHOULD
DISSIPATE BY SUNSET WITH JUST HI LVL CONVECTIVE DEBRIS CLOUDS
MOVG SEWD INTO THE CWA FM THE CONVECTION ACRS IA. N-NWLY SFC WNDS
SHOULD BCM LGT THIS EVNG. SOME OF THE CONVECTION ACRS IA SHOULD
WKN LT THIS EVNG...BUT COULD HAVE SHRA/TSRA IN OR NR UIN LT TGT.
WILL INCLUDE VCTS IN UIN TAF LT TGT. A BETTER CHC OF STGR AND MORE
WIDESPREAD TSRA WILL OCCUR LT SUN MRNG AND AFTN AS A FAIRLY STG NW
FLOW SHRTWV DROPS SEWD FM IA INTO IL WITH AN ASSOCIATED WK
CDFNT/SFC TROF REFLECTION. WILL INCLUDE A PROB30 GRP OF TSRA IN
THE TAFS MAINLY SUN AFTN. W-SWLY SFC WNDS SUN MRNG WILL VEER ARND
TO A W-NWLY DIRECTION SUN AFTN AFTER THE PASSAGE OF THE WK
CDFNT/SFC TROF.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 4:40 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT SAT JUN 21 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
440 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER AREAS SOUTH OF
INTERSTATE 70 EARLY THIS EVENING. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL TO ONE INCH IN DIAMETER AND GUSTY WINDS TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT ACROSS
MAINLY CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AS THE
PRIMARY THREAT.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA ON SUNDAY...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
STORMS MAY BE SEVERE...ESPECIALLY FOR AREAS ABOUT 50 MILES EITHER
SIDE OF THE INTERSTATE 70 CORRIDOR.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM TUESDAY
THROUGH FRIDAY.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR PARTS OF SOUTHEAST MISSOURI
THROUGH EARLY EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 21, 4:37 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 S FESTUS              38.18N  90.41W
06/21/2008  M1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND LARGE TREE LIMBS DOWN (GREATER
            THAN 6 INCHES0 3 MILES SOUTH OF FESTUS ON U.S. 67

&&

EVENT NUMBER 00500

PRZYBYLINSKI
Local storm report, Jun 21, 5:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HEAVY RAIN       3 ESE HILLSBORO         38.22N  90.52W
06/21/2008  M1.40 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

EVENT NUMBER 00501

SIPPRELL
Local storm report, Jun 21, 6:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     BELGRADE                37.79N  90.85W
06/21/2008  E60 MPH          WASHINGTON         MO   TRAINED SPOTTER

            12 INCH DIAMETER TREE LIMBS WERE DOWNED OVER THE ROAD.

&&

EVENT NUMBER 00502

TES
Local storm report, Jun 21, 6:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     KIRKWOOD                38.58N  90.42W
06/21/2008                   ST. LOUIS          MO   BROADCAST MEDIA

            *** 1 INJ *** LARGE TREE UPROOTED AND FELL OVER A
            GARAGE ALONG THE 600 BLOCK OF ROSE HILL.

&&

EVENT NUMBER 00503

SIPPRELL
Local storm report, Jun 21, 6:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             6 W BELGRADE            37.79N  90.96W
06/21/2008  E0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            PENNY SIZE HAIL AND DAMAGING WINDS OCCURRING 6 MILES
            WEST OF BELGRADE MO.

&&

EVENT NUMBER 00504

PRZYBYLINSKI
Local storm report, Jun 21, 6:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     6 W BELGRADE            37.79N  90.96W
06/21/2008  E65 MPH          WASHINGTON         MO   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN 6 MILES WEST OF BELGRADE MO

&&

EVENT NUMBER 00505

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:55 PM CDTSevere Thunderstorm WarningLSXFranklin65 min
Jun 22, 4:58 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington77 min
Jun 22, 5:00 PM CDTSevere Thunderstorm WarningLSXFranklin22 min
Jun 22, 5:27 PM CDTSevere Thunderstorm WarningLSXMarion33 min
Jun 22, 5:46 PM CDTSevere Thunderstorm WarningLSXRalls38 min
Jun 22, 5:55 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois52 min
Jun 22, 6:10 PM CDTSevere Thunderstorm WarningLSXPike38 min
Jun 22, 6:24 PM CDTSevere Thunderstorm WarningLSXMadison66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.